New Mexico, 2018Damaging Wind in New Mexico, July 30, 2018
July 30, 2018 · NWS EPZ · 1 event in 1 county or zone
An upper level trough over the upper Midwest pushed a back door cold front through the region. The front combined with lingering moisture which was still in place and helped a severe thunderstorm develop which produced a wet microburst.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level trough over the upper Midwest pushed a back door cold front through the region. The front combined with lingering moisture which was still in place and helped a severe thunderstorm develop which produced a wet microburst.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Jul 30, 1:19 PM MST, 4 hours 1 minute earlier.
Area forecast discussion, Jul 30, 1:19 PM MST, 4 hours 1 minute before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
219 PM MDT Mon Jul 30 2018
.SYNOPSIS...
A weak cold front will move east to west across New Mexico and
west Texas today and tonight. Behind the front slightly cooler
but more moist unstable air will flow into the region. As a result
there will be chances for showers and thunderstorms across the
Borderland this afternoon and tonight all the way through next
weekend. Heavy rainfalls...strong gusty winds and even hail may
occur over a few locations each day.
&&
.DISCUSSION...
A weak cold front will move to the southwest through New Mexico
and far west Texas late this afternoon and this evening. Large
area of high pressure behind the front will combine with broad
desert heat/thermal low west of the divide to induce initially low
level east to southeast wind most of the CWA with inflow of moist
air mass sustaining dewpoints into the 50s and even lower 60s.
There will be periods where a secondary thermal trough extends
into south central New Mexico resulting in enhanced low level
convergence via westerly winds to the west and east to southeast
winds to the east of the trough axis. However in either case
moisture will flow into the CWA via Gulf of Mexico or Baja this
week given the trajectories. Consequently expect precipitable
water to stay elevated through next weekend with values mostly
around 1.2 to 1.4 inches lower elevations occasionally reaching
above 1.5 inches including tonight. The moisture, especially at
lower levels, will keep air mass weakly to moderately unstable
with afternoon and early evening CAPE's around 700 to 1400 J/kg
each day.
The lifting along the front plus inflow of abundant moisture and
upslope winds along sloping terrain should generate generally
scattered convection tonight with primary threat of heavy rains
given precipitable water values around 1.5 inches tonight.
However with CAPE's and DCAPE's both above 1000 for much of the
CWA several storms may produce both damaging downdrafts and even
hail.
Strong upper high will be centered over southern Nevada Tuesday
through Wednesday with associated ridge axis and weak large scale
subsidence extending through New Mexico. This pattern will keep
storms mostly isolated lower elevations Tuesday through Wednesday
afternoon with scattered coverage higher mountains. However by
Wednesday evening ridge axis will be south of the border allowing
for a series of weak short wave/impulses aloft to drop southward
into the CWA. Given the expected high amounts of water vapor plus
instability this scenario will result in more widespread storm
coverage Wednesday night through next weekend. Heavy rains will
remain primary weather hazard but instability plus periods of 6 km
wind speeds exceeding 30 kt may support several storms producing
damaging winds and marginally severe hail.
&&
.AVIATION...Valid 31/00Z-01/00Z...
A backdoor cold front moves into the Rio Grande valley this evening
in the 00Z-03Z timeframe. Expect thunderstorms to develop and
increase into the evening with a forecast window of greatest area
coverage and intensity from around 00Z-09Z. Conditions BKN040CB 100OVC
VSBY 1-2 MI +TSRAGS WND VRB35G45KT. In general sky conds: SCT-BKN040-
080 BKN100-140 AND BKN200-250 with wind ENE10G20KT with G25-35KT w
slopes/passes 03Z-15Z. Isolated to scattered thunderstorms will
continue in the overnight hours after midnight, with the main focus
shifting into SW New Mexico in time.
&&
.FIRE WEATHER...
A backdoor cold front from the east will approach the Rio Grande by
afternoon. Thus, there will be an increase in thunderstorm coverage
today across the area, including the lower elevations. RH values
are forecast to increase today and especially Tuesday, with the
minimum RH values staying above 30 percent. Tuesday may see a slight
decrease in thunderstorms depending on the previous night's
activity, but overall expect a more active week ahead in terms of
thunderstorm coverage, with excellent RH recovery and wetting rain
coverage, especially in the higher terrain areas.
&&
.PRELIMINARY POINT TEMPS/POPS...
El Paso 74 92 73 96 / 40 20 20 10
Sierra Blanca 69 87 67 94 / 40 30 20 10
Las Cruces 70 90 68 93 / 40 20 20 10
Alamogordo 70 87 68 93 / 40 30 20 20
Cloudcroft 50 66 51 71 / 50 50 40 40
Truth or Consequences 70 88 68 92 / 50 20 30 30
Silver City 63 82 63 86 / 50 40 40 30
Deming 70 90 68 94 / 50 20 20 20
Lordsburg 71 89 70 93 / 50 20 40 20
West El Paso Metro 73 91 72 95 / 40 20 20 10
Dell City 70 88 68 96 / 30 30 10 10
Fort Hancock 72 91 71 97 / 40 30 20 10
Loma Linda 67 86 65 92 / 40 30 20 20
Fabens 70 91 69 96 / 40 20 20 10
Santa Teresa 71 91 70 94 / 40 20 20 10
White Sands HQ 72 89 71 93 / 40 20 20 10
Jornada Range 69 89 67 94 / 40 20 20 10
Hatch 71 90 68 94 / 50 20 30 20
Columbus 73 91 71 95 / 50 10 20 10
Orogrande 71 89 69 94 / 40 30 20 10
Mayhill 56 72 57 79 / 50 50 30 50
Mescalero 56 75 57 80 / 50 50 30 40
Timberon 56 72 56 79 / 50 50 40 50
Winston 57 82 57 86 / 50 50 40 40
Hillsboro 65 86 64 88 / 50 40 30 40
Spaceport 69 88 66 92 / 40 20 30 20
Lake Roberts 56 81 54 84 / 50 60 50 40
Hurley 65 83 62 88 / 50 30 30 40
Cliff 62 88 61 92 / 50 40 40 30
Mule Creek 65 87 64 90 / 50 40 50 30
Faywood 67 84 65 89 / 50 30 30 30
Animas 70 88 69 94 / 60 20 40 10
Hachita 70 88 70 94 / 60 10 30 10
Antelope Wells 68 86 67 93 / 60 20 30 10
Cloverdale 65 84 65 89 / 60 30 30 30
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
05 Rogash/20 Novlan
Hazardous weather outlook, Jul 30, 10:00 AM MST, 7 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
1100 AM MDT Mon Jul 30 2018
NMZ401>417-TXZ418>424-311745-
Upper Gila River Valley-Southern Gila
Highlands/Black Range-Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-Eastern Black
Range Foothills-Sierra County Lakes-Northern Dona Ana County-
Southern Dona Ana County/Mesilla Valley-Central Tularosa Basin-
Southern Tularosa Basin-West Slopes Sacramento Mountains Below 7500
Feet-Sacramento Mountains Above 7500 Feet-East Slopes Sacramento
Mountains Below 7500 Feet-Otero Mesa-Western El Paso County-
Eastern/Central El Paso County-Northern Hudspeth Highlands/Hueco
Mountains-Salt Basin-Southern Hudspeth Highlands-Rio Grande Valley
of Eastern El Paso/Western Hudspeth Counties-Rio Grande Valley of
Eastern Hudspeth County-
1100 AM MDT Mon Jul 30 2018
This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.
.DAY ONE...This Afternoon and Tonight
Scattered showers and thunderstorms. Over 2 inches of rain may fall
over a few locations resulting in flash flooding and possible road
closures. Flooding is possible around the Soldier Canyon burn scar
in northern Otero County.
Isolated storms may also produce hail up to an inch in diameter
and damaging wind gusts to 70 mph.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Isolated to scattered showers and thunderstorms each day. Locally
heavy rains may cause flash flooding over isolated areas. Several
storms may produce small hail and wind gusts to 60 mph.
.SPOTTER INFORMATION STATEMENT...
Spotters may be required to report heavy rain and flooding...hail
and damaging wind gusts.
Rogash
In the hours before
Special weather statement, Jul 30, 2:40 PM MST, 2 hours 40 minutes before
Special Weather Statement
National Weather Service El Paso TX
340 PM MDT MON JUL 30 2018
NMZ401-402-302230-
Southern Gila Highlands/Black Range NM-Upper Gila River Valley NM-
340 PM MDT MON JUL 30 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GRANT COUNTY UNTIL 430 PM
MDT...
At 340 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Mangas Springs, or 7 miles northwest of Silver City,
moving south at 5 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Mangas Valley, Silver City, Tyrone and Tyrone Mine.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3287 10846 3291 10835 3274 10820 3265 10844
TIME...MOT...LOC 2140Z 344DEG 6KT 3283 10839
DENNHARDT
Special weather statement, Jul 30, 4:07 PM MST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service El Paso TX
507 PM MDT MON JUL 30 2018
NMZ409-412-302345-
Central Tularosa Basin NM-Sierra County Lakes NM-
507 PM MDT MON JUL 30 2018
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL SIERRA COUNTY UNTIL
545 PM MDT...
At 507 PM MDT, Doppler radar was tracking a strong thunderstorm 20
miles northwest of Northrup Landing, moving southwest at 15 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
This storm will remain over mainly rural areas of east central Sierra
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3332 10662 3321 10644 3298 10653 3310 10689
TIME...MOT...LOC 2307Z 035DEG 11KT 3321 10658
DENNHARDT
Special weather statement, Jul 30, 4:12 PM MST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service El Paso TX
512 PM MDT MON JUL 30 2018
NMZ404-407-310000-
Southwest Desert/Mimbres Basin NM-
Southwest Desert/Lower Gila River Valley NM-
512 PM MDT MON JUL 30 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL GRANT AND WEST
CENTRAL LUNA COUNTIES UNTIL 600 PM MDT...
At 510 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms 7 miles west of Gage, or 22 miles north of Hachita,
moving southeast at 15 mph. These storms will affect Interstate 10
between Lordsburg and Deming.
Dime size hail and winds in excess of 50 mph with blowing dust will
be possible with this storm.
Locations impacted include...
Gage.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3229 10837 3233 10811 3211 10787 3209 10840
TIME...MOT...LOC 2310Z 330DEG 11KT 3223 10821
DENNHARDT
Special weather statement, Jul 30, 4:45 PM MST, 35 minutes before
Special Weather Statement
National Weather Service El Paso TX
545 PM MDT MON JUL 30 2018
NMZ409-412-310030-
Central Tularosa Basin NM-Sierra County Lakes NM-
545 PM MDT MON JUL 30 2018
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL SIERRA COUNTY UNTIL
630 PM MDT...
At 545 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles east of Spaceport America, or 17 miles northeast of Upham,
moving southwest at 10 mph.
Half inch hail and winds in excess of 45 mph will be possible with
this storm.
This storm will remain over mainly rural areas of east central Sierra
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3306 10659 3293 10663 3287 10677 3296 10697
3312 10676
TIME...MOT...LOC 2345Z 026DEG 7KT 3302 10674
DENNHARDTSpecial weather statement, Jul 30, 5:14 PM MST, 6 minutes before
Special Weather Statement
National Weather Service El Paso TX
614 PM MDT MON JUL 30 2018
NMZ410-412-310100-
Central Tularosa Basin NM-Northern Dona Ana County NM-
614 PM MDT MON JUL 30 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DONA ANA COUNTY
UNTIL 700 PM MDT...
At 612 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles southwest of Northrup Landing, moving south at 15 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm. In addition, heavy to very heavy rain could cause
flooding of arroyos and low water crossings across extreme northeast
Dona Ana county with this storm.
Locations impacted include...
Lake Lucero, Northrup Landing and Portions of Jornada Experimental
Range.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also likely with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3291 10665 3302 10639 3269 10639 3267 10669
TIME...MOT...LOC 0012Z 338DEG 13KT 3286 10648
BIRD
Local storm report, Jul 30, 5:20 PM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
620 PM MDT MON JUL 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0547 PM FLASH FLOOD 14 ESE LORDSBURG 32.27N 108.48W
07/30/2018 GRANT NM DEPT OF HIGHWAYS
I-10 AT MILE POST 36, EAST OF LORDSBURG, WATER IS
RUNNING ACROSS INTERSTATE ALONG DIPS AND WITH BEBRIS DUE
TO RAIN AND FLOODING.
&&
EVENT NUMBER EPZ1800067
EDThunderstorm Wind, Sierra
- When
- July 30, 5:20 PM MST
- Where
- Sierra County, 16.85 mi ESE of Aleman
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Other Federal Agency
- Coordinates
- 32.893, -106.739
A peak gust of 72 mph was recorded with a wet microburst north of the White Sands Missile Range.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in New Mexico, July 30, 20181 injured · $805,000 · 1.5 in hail · 12 events
- Damaging Winds in Arizona, July 30, 2018$494,000 · 65 kt wind · 25 events
- Flash Flooding and Heavy Rain in North Carolina, July 30 to 31, 2018$100,000 · 5 events
- Damaging Winds in Oklahoma, July 30, 2018$40,000 · 65 kt wind · 16 events
- Damaging Winds in Arizona, July 30, 20181 injured · $38,000 · 56 kt wind · 2 events
- Flood and Hail in Arizona, July 30, 2018$25,000 · 0.75 in hail · 3 events
- Flash Flooding and Heavy Rain in Arizona, July 30, 2018$20,000 · 5 events
- Damaging Winds in Oklahoma, July 30, 2018$5,000 · 68 kt wind · 15 events
- Flash Flood and Heavy Rain in Pennsylvania, July 30, 2018$15,000 · 2 events
- Tornadoes and Damaging Winds in Kansas, July 30, 2018EF0 · 7 events
- Dust Storm in Arizona, July 30, 20186 events
- Flooding in Maryland, July 30, 20184 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 773615.